Kansas, 2004

Hail in Kansas, August 25, 2004

August 25, 2004 · NWS TOP · 4 events in 2 counties and zones

Thunderstorms developed over parts of northeast and east central Kansas late in the afternoon of the 25th and continued into the early evening hours. Many became severe and produced numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over parts of northeast and east central Kansas late in the afternoon of the 25th and continued into the early evening hours. Many became severe and produced numerous reports of large hail. Several funnel clouds and a short lived tornado were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 3:15 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 25, 3:15 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT WED AUG 25 2004

.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND RAIN CHANCES AND
TEMPERATURES FRIDAY AND SATURDAY ARE THE MAIN CONCERNS.

12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY SHOWED A
BROAD UPPER LEVEL TROUGH ACROSS THE WEST-CENTRAL CONUS AND
DOWNSTREAM UPPER RIDGE ACROSS THE EASTERN CONUS. A SHORTER
WAVE-LENGTH UPPER LEVEL TROUGH WAS LIFTING NORTHEAST ACROSS NE AND
KS. ELEVATED THUNDERSTORMS WERE MOVING ACROSS THE EASTERN COUNTIES
LATE THIS AFTERNOON.  THE 20Z SURFACE MAP SHOWED A WEAK
BOUNDARY...WHICH HAS BEEN MIXING OUT DURING THE AFTERNOON
HOURS...EXTENDING FROM SOUTH OF MCI TO NORTH OF EMP TO SOUTH OF DDC.
A SURFACE DRY LINE EXTENDED FROM A TRIPLE POINT NORTHEAST OF P26 AND
EXTENDED SOUTHWARD ACROSS WESTERN OK.

THE 18Z TOP SOUNDING SHOWED A REALLY STRONG CAP WHICH SHOULD KEEP
SURFACE BASED CONVECTION ISOLATED LATE THIS AFTERNOON AND EVENING.
THE MOST INTENSE SFC CONVERGENCE WAS DEVELOPING BETWEEN SLN AND ICT
ALONG AND JUST EAST OF THE TRIPLE POINT. THERE MAY BE ENOUGH SFC
CONVERGENCE LATE THIS AFTERNOON FOR A FEW THUNDERSTORMS TO DEVELOP.
IF ANY BOUNDARY LAYER THUNDERSTORMS DO DEVELOP THEY WILL PROBABLY BE
SUPERCELLULAR DUE TO AN ENVIRONMENT CONTAINING HIGH CAPE...AOA 3000
J/KG...AND GOOD VERTICAL WINDSHEAR. THE MAIN THREAT WITH ANY
SUPERCELL THUNDERSTORM WILL BE LARGE HAIL AND STRONG OUTFLOW
WINDS...HOWEVER GIVEN SUFFICIENT VERTICAL WINDSHEAR ANY SUPERCELL
THUNDERSTORM MAY BE CAPABLE OF SPAWNING A TORNADO.

IF A FEW ISOLATED THUNDERSTORMS DO FORM LATE THIS AFTERNOON AND
EVENING THEY SHOULD MOVE EAST OF THE FA BY LATE EVENING. A FEW HIGH
CLOUDS...CIRRUS BLOW-OFF OF UPSLOPE THUNDERSTORMS IN WESTERN NE AND
NORTHEAST CO...WILL MOVE SOUTHEAST ACROSS THE AREA LATER TONIGHT ON
THE BACK SIDE OF THE 5H TROUGH AXIS.

THURSDAY LOOKS TO BE A HOT AND MUGGY DAY AS TEMPERATURES WILL WARM
INTO THE MID AND UPPER 90S. THE SURFACE DRYLINE WILL PROBABLY MOVE
EAST INTO THE WESTERN COUNTIES OF THE FA. AN EML WILL SPREAD ACROSS
THE FA FROM THE SOUTHWEST CAUSING THE CAP TO INCREASE. ATTM I THINK
THE CAP WILL BE TOO STRONG AND WILL PRECLUDE THUNDERSTORM
DEVELOPMENT LATE THURSDAY AFTERNOON AND EVENING. HOWEVER...STRONGER
SURFACE CONVERGENCE MAY DEVELOP ALONG THE DRYLINE FOR ISOLATED
THUNDERSTORMS LATE THURSDAY AFTERNOON. I LEFT 20 POPS FOR THE
CENTRAL AND EASTERN COUNTIES THURSDAY AFTERNOON.

THURSDAY NIGHT A 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO
THE UPPER MIDWEST AND WILL CAUSE A SURFACE FRONT TO MOVE SOUTHWARD
ACROSS KS ON FRIDAY. THE ETA MODEL SOLUTION IS FASTER THAN THE GFS
BRINGING THE FRONT THROUGH THE ENTIRE FA BY FRIDAY EVENING.  SURFACE
CONVERGENCE ALONG THE FRONT MAY PROVIDE ENOUGH LIFT FOR
THUNDERSTORMS TO DEVELOP DURING THE DAY ON FRIDAY. BOTH THE ETA AND
AVN SHOW A 5H TROUGH DIGGING SOUTHEAST FROM THE PACIFIC NORTHWEST
INTO THE FOUR CORNERS REGION BY SATURDAY NIGHT. THE 850MB WINDS WILL
BECOME SOUTHERLY AHEAD OF THE 5H TROUGH AND ADVECT DEEPER GULF
MOISTURE NORTH OF THE SURFACE BOUNDARY ON SATURDAY. THE ISENTROPIC
LIFT NORTH OF THE BOUNDARY WILL CAUSE PERIODS OF SHOWERS AND
THUNDERSTORMS TO MOVE ACROSS THE FA SATURDAY INTO SATURDAY NIGHT. IF
THE FRONT MOVES A BIT FARTHER SOUTH MOST OF THE RAIN MAY FALL SOUTH
OF THE FA ON SATURDAY. I KEPT CHANCE POPS IN FOR FRIDAY NIGHT
THROUGH SATURDAY NIGHT. SATURDAY WILL BE COOLER WITH HIGHS ONLY
STRUGGLING TO REACH THE UPPER 70S TO LOWER 80S WITH CLOUDY SKIES AND
PERIODS OF RAIN. THE 5H TROUGH SHOULD LIFT NORTHEAST INTO THE MID MS
RIVER VALLEY ON SUNDAY BRINGING AN END TO THE RAIN CHANCES. SKIES
SHOULD CLEAR WEST TO EAST ACROSS THE FA ON SUNDAY. THE EXTENDED
RANGE MODELS SHOW ZONAL FLOW DEVELOPING WITH A TROUGH DEVELOPING IN
THE WESTERN CONUS BY NEXT WEDNESDAY. HIGHT TEMPERATURES SHOULD WARM
INTO UPPER 80S BY NEXT WEDNESDAY.
&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 3:27 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT WED AUG 25 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
428 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST OF A
COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. THE ISOLATED
THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE
HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 25, 5:45 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAWRENCE                38.97N 95.24W
08/25/2004  0.88 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 25, 5:48 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FUNNEL CLOUD     E CARBONDALE            38.82N 95.69W
08/25/2004                   OSAGE              KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS IN AND AROUND THE
            CARBONDALE AREA SINCE ABOUT 637PM.

&&

SMB
Local storm report, Aug 25, 5:51 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LAWRENCE                38.97N 95.24W
08/25/2004  0.88 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 25, 6:16 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 NE CARBONDALE         38.83N 95.68W
08/25/2004                   OSAGE              KS   TRAINED SPOTTER

            TREES BLOWN DOWN 1 NE CARBONDALE

0709 PM     HAIL             6 E OVERBROOK           38.78N 95.45W
08/25/2004  0.75 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 25, 6:34 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             6 NE POMONA             38.67N 95.37W
08/25/2004  0.88 INCH        FRANKLIN           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 25, 6:36 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             TOPEKA                  39.05N 95.68W
08/25/2004  0.88 INCH        SHAWNEE            KS   TRAINED SPOTTER

            55TH AND CALIFORNIA

0621 PM     HAIL             1 ENE CARBONDALE        38.82N 95.67W
08/25/2004  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

0634 PM     TORNADO          NNE CARBONDALE          38.82N 95.69W
08/25/2004                   OSAGE              KS   TRAINED SPOTTER

0643 PM     HAIL             LAWRENCE                38.97N 95.24W
08/25/2004  0.88 INCH        DOUGLAS            KS   TRAINED SPOTTER

0644 PM     FUNNEL CLOUD     E CARBONDALE            38.82N 95.69W
08/25/2004                   OSAGE              KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS IN AND AROUND THE
            CARBONDALE AREA SINCE ABOUT 637PM.

0645 PM     HAIL             LAWRENCE                38.97N 95.24W
08/25/2004  0.88 INCH        DOUGLAS            KS   TRAINED SPOTTER

0645 PM     TSTM WND DMG     1 NE CARBONDALE         38.83N 95.68W
08/25/2004                   OSAGE              KS   TRAINED SPOTTER

            TREES BLOWN DOWN 1 NE CARBONDALE

0709 PM     HAIL             6 E OVERBROOK           38.78N 95.45W
08/25/2004  0.75 INCH        DOUGLAS            KS   TRAINED SPOTTER

0732 PM     HAIL             6 NE POMONA             38.67N 95.37W
08/25/2004  0.88 INCH        FRANKLIN           KS   TRAINED SPOTTER

&&

SMB

The radar

The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Franklin

When
August 25, 6:59 PM CST
Where
Franklin County, 4 mi NNW of Ottawa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -95.300

Hail, Franklin

When
August 25, 7:02 PM CST
Where
Franklin County, Ottawa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -95.267

Hail, Franklin

When
August 25, 7:14 PM CST
Where
Franklin County, Ottawa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -95.267

Hail, Douglas

When
August 25, 7:18 PM CST
Where
Douglas County, 4 mi WSW of Baldwin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -95.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417527, 5417528, 5417529, 5417590.